Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 25, 2024, 3:47 PM EDT for Mahoning County, Ohio. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2024, 3:47 PM EDT (19:47 UTC)
- Expired
- May 25, 2024, 4:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mahoning County, OH
The radar
The Pittsburgh radar (KPBZ), 59 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:50 PM EDT | HAIL 1 | 1 N Columbiana, OH | |
| May 25, 3:52 PM EDT | TSTM WND DMG | 2 Nw Columbiana, OH | Poles snapped and wires down along route 46 just north of Columbiana with public reports of tree damage in the area too. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WUUS51 KCLE 251947
SVRCLE
OHC099-252015-
/O.NEW.KCLE.SV.W.0049.240525T1947Z-240525T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
347 PM EDT Sat May 25 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Mahoning County in northeastern Ohio...
* Until 415 PM EDT.
* At 346 PM EDT, a severe thunderstorm was located near Leetonia, or
near Columbiana, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Columbiana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4097 8075 4095 8052 4090 8052 4090 8082
TIME...MOT...LOC 1946Z 290DEG 13KT 4093 8074
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Saunders2 follow-up statements
994
WWUS51 KCLE 252007
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
407 PM EDT Sat May 25 2024
OHC099-252015-
/O.CON.KCLE.SV.W.0049.000000T0000Z-240525T2015Z/
Mahoning OH-
407 PM EDT Sat May 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN MAHONING COUNTY...
At 406 PM EDT, a severe thunderstorm was located over Columbiana,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
This severe thunderstorm will remain over mainly rural areas of
southeastern Mahoning County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4093 8066 4092 8052 4090 8052 4090 8068
TIME...MOT...LOC 2006Z 289DEG 14KT 4090 8064
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Saunders175 WWUS51 KCLE 252011 SVSCLE Severe Weather Statement National Weather Service Cleveland OH 411 PM EDT Sat May 25 2024 OHC099-252021- /O.EXP.KCLE.SV.W.0049.000000T0000Z-240525T2015Z/ Mahoning OH- 411 PM EDT Sat May 25 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHONING COUNTY WILL EXPIRE AT 415 PM EDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. LAT...LON 4093 8066 4092 8052 4090 8052 4090 8068 TIME...MOT...LOC 2011Z 290DEG 13KT 4090 8062 $$ Saunders
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:07 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 25, 2:07 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 207 PM EDT Sat May 25 2024 .SYNOPSIS... A warm front will lift north of the area this morning followed by a cold front sweeping west to east across the area today. High pressure will build east across the Great Lakes tonight into Sunday morning. Another low pressure system will track out of the Plains towards the Central Great Lakes on Monday pulling a stronger cold front east across the area. && .NEAR TERM /THROUGH SUNDAY/... As of Noon, a line of storms has filled in from Erie to Warren to Millersburg with the line heading east. The environment ahead of these storms are supportive of some marginal growth in storms with 1500 J/kg of MLCAPE, as temperatures ahead of the line touch the 80 degree mark. However, the outcome of these storms just seems to be some marginal wind and hail as DCAPE values are in the 800-900 J/kg range and mid-level lapse rates are just ok around 6 C/km so what is going up is not coming down with any bite with sub-severe wind, small hail, and brief heavy rain. This line will progress east and exit the forecast area in the next hour or two. Further west with the front itself, not much is really happening at the moment and the front will make it through the I-75 corridor without new convective initiation. There were some rain showers in the I-71 corridor and west toward Marion earlier, but these light showers did not really work over the environment as much as the current convection is across NE OH/NW PA, so there is a window of an environment supportive of new CI in North Central Ohio later this afternoon that will bear some watching. However, NE OH/NW PA will have stabilized so the threat should largely be the southeast portions of the forecast area and have adjusted the likely PoPs this afternoon to there. Previous discussion...Surface low pressure is located just north of Minnesota this morning with an occluded front extending to lower Michigan. A pseudo warm front indicated largely by a dewpoint gradient bisects the area with dewpoints near 60 degrees south of the boundary. Scattered showers with a few thunderstorms have developed in the last hour across southern lower Michigan where a 30+ knot low level jet is located along the warm front. This activity will continue to expand near and just north of Lake Erie. There is some potential for it to extend down the axis of the warm front into NE Ohio/NW Pennsylvania this morning but confidence is not real high in this so will only have chance pops. Otherwise, the trailing cold front is forecast to reach NW Ohio around 15Z and move east across the area through approximately 21Z. With dewpoints in the 60-65 degree range, ML CAPE values are forecast to reach 1200-1700 J/kg. Thunderstorms could develop along any remnant boundary that may remain if the initial round of activity does make it into NE Ohio or it may just develop along the cold front. The greatest coverage of storms is expected across NE Ohio and into NW Pennsylvania and this area remains in a marginal risk of severe weather. Shear values of 25-35 knots will support the potential for both a few marginally severe wind gusts and hail of a half inch to an inch. One note to consider it the presence of convection overnight across Missouri and Kentucky. PW values are forecast to increase to around 1.5" along the cold front but this activity to the south could potentially decrease moisture transport along the boundary. Something to keep an eye on as we monitor conditions and evaluate the 12Z model cycle. Although temperatures will average 2-5 degrees cooler than yesterday, humidity will be up so the airmass will still feel warm and muggy. As the cold front exits to the east, surface high pressure will build east across the region tonight into the first half of Sunday. We look for clouds to clear as deep layer dry air arrives but less certain on if some fog or stratus may develop with light winds. This will likely depend on how much rain we get contributing to boundary layer moisture, but did include a mention of patchy fog in some favored eastern areas for late tonight. Otherwise temperatures tonight will dip into the upper 50s. Throughout the day on Sunday we will be monitoring a leading piece of shortwave energy lifting out of the Plains. Moisture advection has slowed down from the previous cycle and was able to slow down the returning chance of precipitation into the afternoon, and then mainly confine it to southern and western portions of the forecast area through the daytime hours. Temperatures and dewpoints increase again with instability building through the afternoon. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As previous forecasts have mentioned, unsettled weather is expected for the end of the this holiday weekend, particularly Sunday night into Monday. The biggest change with recent model runs is that most have slowed down the progression of the system over the Plains northeast, resulting in a bit later onset of showers and thunderstorms on Sunday. Upper level shortwaves advecting energy across the area coupled with an area of strong divergence aloft will aid in the development of convection across the area, although the confidence in the severe weather aspect of this forecast has diminished as the adjusted timing now has the storms developing in a non-diurnally favorable environment, limiting CAPE values. However with a LLJ of 50-55 knots pushing north across the area Sunday night/early Monday morning, this may help supplement the support needed in the low levels to maintain convection. With this set up, primary concern remain gusty winds and hail, although a tornado is not out of the realm of possibility. To highlight this concern, SPC has issued a Day 2 Marginal Risk for areas along and west of I71. In addition to the severe potential, there is also an ideal setup for the development of very efficient rainfall with the strongest storms that develop. Models suggest warm cloud layers growing in excess of 11kft and PWAT values moving across the area of 1.8-2". Current forecast QPF totals for Sunday through Monday afternoon are 0.8-1.2" of rainfall, but would expect locally higher totals in the strongest storms. This heavy rainfall may result in localized flooding and rises in rivers. To highlight this threat, WPC has issued a Day 2 ERO for much of the area with a Slight Risk across the southwestern counties and a Marginal Risk for the remainder of the area (excluding far NE OH and NW PA). Out of all this, the moral of the story is stay weather aware and have ways to receive warnings Sunday night into Monday as there is a multi-hazard system that will likely impact the area. On Monday morning a cold front associated with the aforementioned low pressure tracking northeast through the region will move east across the area, gradually reducing the chances of precipitation from west to east through Monday night. This will be short lived as the upper level trough still over the region pivots again, moving another shortwave trough and associated cold front east across the area. There is a potential for thunder given the diurnally favorable timing of this secondary cold front, however overall forcing and a slightly drier airmass should keep much of the thunder activity limited. These showers may possibly continue through Tuesday night, although should become less widespread. The threat for very efficient rainfall will diminish on Tuesday, not posing additional flooding concerns. High temperatures throughout the period will begin in the mid to upper 70s on Monday, but behind the cold front will only climb into the upper 60s to low 70s on Tuesday. Overnight lows will follow a similar trend falling into the low to mid 60s on Sunday night and then gradually cooling to drop into the low 50s by Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A similar story continues into the start of the long term period as the same upper level trough continues to pivot over the Great Lakes region, moving additional shortwaves across the area. This support coupled with diurnally favorable timing should be enough to support additional showers and isolated thunderstorms through Wednesday, but finally high pressure will begin to push east and allow showers to diminish from west to east Wednesday night. This high will remain over the region through Friday, allowing for a period of dry weather. With this transition in systems, temperatures will again gradually climb to above normal by the end of the period with highs on Friday forecast to approach 80 across the western CWA. && .AVIATION /18Z Saturday THROUGH Thursday/... Some scattered TS continue across eastern OH into western PA and coverage should avoid all terminals except KYNG over the next hour or so. Some additional showers and storms may develop across portions of northern Ohio later this afternoon and some TS could be in and around KMFD, KCAK, and KYNG again for a brief time. However, if new convection doesn't initiate in the next 2-3 hours, then the threat may end up being done for the day. The surface cold front will swing through later this evening and high pressure will build from the north, allowing for dry conditions and just some high clouds to be a problem for the region through Sunday afternoon. With the convection today, some fog is possible in NE OH and NW PA and have mentioned it in the KERI TAF, but future expansion to the KYNG and KCAK TAFs are possible depending on cloud coverage tonight. Winds will be west to start with gusts in NW OH and will become light overnight with high pressure. Flow will settle on an east to northeast flow to start on Sunday. Outlook...Non-VFR possible in showers and thunderstorms Sunday evening into Monday. Periodic Non-VFR conditions may persist in scattered showers and thunderstorms on Tuesday and Wednesday. && .MARINE... A warm front lifting north of Lake Erie this morning will allow winds to become southwest at 5-10 knots before a cold front moves east this evening and gradually shifts winds to be northwesterly at 5-10 knots. On Sunday another system approaches the region, initially resulting in easterly winds of 5-10 knots ahead of an approaching warm front, but as this boundary moves north of the lake winds will again shift to become southwesterly at 10-15 knots. As the parent low moves northeast across the western Great Lakes region Sunday night into Monday, the pressure gradient will strengthen and result in winds increasing to 15-20 knots. On Monday, an associated cold front will move east, shifting winds to west-northwest and continuing at 15-20 knots. This period is the next to monitor for the potential of marine headlines, especially given the holiday and potential for increased boating traffic. With a shift to more onshore flow Monday night through Wednesday, waves will also build to 4-6 feet in the nearshore zones across the central and eastern basins which will likely increase the potential for rip currents. On Wednesday night, high pressure begins to build east over the area, allowing for winds to diminish to 5-10 knots through Friday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC/Sefcovic SHORT TERM...Campbell LONG TERM...Campbell AVIATION...Sefcovic MARINE...Campbell
Hazardous weather outlook, May 25, 4:38 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 438 AM EDT Sat May 25 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-260845- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 438 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon between 2 and 8 PM, mainly along and east of Interstate 71. Isolated strong to severe storms will be possible with damaging wind gusts of 50-60 mph and hail from a half inch to an inch diameter are the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of showers and thunderstorms are expected Sunday evening into Monday. Heavy rainfall could lead to localized flooding where training of storms occurs. In addition, there is a marginal risk of severe weather including damaging wind gusts, large hail, and the chance for a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142>149-162>169-260845- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 438 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of showers and thunderstorms are expected Sunday evening into Monday. Heavy rainfall could lead to localized flooding where training of storms occurs. In addition, there is a marginal risk of severe weather including damaging wind gusts, large hail, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 10:47 AM EDT, 5 hours before
Special Weather Statement
National Weather Service Cleveland OH
1047 AM EDT Sat May 25 2024
OHZ014-089-PAZ001>003-251545-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
1047 AM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ASHTABULA...
SOUTHWESTERN ERIE AND NORTHWESTERN CRAWFORD COUNTIES THROUGH 1145 AM
EDT...
At 1047 AM EDT, Doppler radar was tracking a strong thunderstorm near
Ashtabula, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashtabula, Conneaut, Girard, North Kingsville, Albion, Lake City,
Kingsville, Pierpont, Conneautville, Cranesville, Springboro, Platea,
Edgewood, Plymouth Center, Kelloggsville, and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4175 8020 4170 8083 4189 8083 4191 8080
4191 8077 4196 8055 4199 8049 4204 8031
4208 8023
TIME...MOT...LOC 1447Z 258DEG 24KT 4186 8074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, May 25, 12:26 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1226 PM EDT Sat May 25 2024
PAZ002-003-251730-
Southern Erie PA-Crawford PA-
1226 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ERIE AND CRAWFORD
COUNTIES THROUGH 130 PM EDT...
At 1225 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Guys Mills, or near Meadville, moving east at
40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail. Some rotation
has been observed with these storms.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Corry, Titusville, Union City, Riceville, Adamsville,
Lincolnville, Canadohta Lake, Guys Mills, Atlantic, Cochranton,
Saegertown, Jamestown, Hydetown, Blooming Valley, Townville,
Spartansburg, Elgin, Woodcock, and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4162 7982 4149 8000 4148 8013 4149 8045
4200 7976 4199 7961 4162 7962
TIME...MOT...LOC 1625Z 251DEG 33KT 4163 8004
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26Special weather statement, May 25, 3:32 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
332 PM EDT Sat May 25 2024
OHZ033-252000-
Mahoning OH-
332 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MAHONING COUNTY
THROUGH 400 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Columbiana, Boardman, Poland, New Middletown, and Greenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 8082 4093 8085 4100 8081 4103 8052
4090 8052 4090 8082
TIME...MOT...LOC 1931Z 273DEG 24KT 4095 8079
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SaundersThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:43 AM EDT | Special Marine Warning | CLE | 92 min | |
| May 25, 10:16 AM EDT | Special Marine Warning | CLE | 89 min | |
| May 25, 10:47 AM EDT | Special Weather Statement | CLE | Ashtabula | 58 min |
| May 25, 3:32 PM EDT | Special Weather Statement | CLE | Mahoning | 28 min |
| May 25, 4:32 PM EDT | Special Weather Statement | CLE | Mahoning | 28 min |
| May 25, 4:51 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 39 min |
| May 25, 5:29 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.